Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 155, NWS Goodland, KS

July 4, 2006Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2006, 4:50 PM MDT for Yuma County, Colorado. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2006, 4:50 PM MDT (22:50 UTC)
Expired
Jul 4, 2006, 6:15 PM MDT
In force
85 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:00 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE JUL 4 2006

.DISCUSSION...FORECAST CONCERNS ARE CHANCES OF PRECIPITATION THE
NEXT FEW DAYS.

.SHORT TERM...(TONIGHT-FRIDAY NIGHT)

TONIGHT...STRONG VORT MAX SPINNING ACROSS WESTERN KANSAS AND
SOUTHEAST COLORADO LATE THIS AFTERNOON WILL SLOWLY MOVE SOUTHEAST
AND OUT OF THE AREA LATE TONIGHT. HOWEVER...THE MID LEVEL MOISTURE
ASSOCIATED WITH IT WILL REMAIN ACROSS THE FAR SOUTHERN FORECAST
AREA WHILE ANOTHER BATCH COMES DOWN FROM NEBRASKA. WILL KEEP
BETTER CHANCES OF PRECIP ACROSS THE WESTERN 1/2 OF THE FORECAST
AREA WHERE HIGHEST 850 THETA-E MATCHES UP WITH WEAK 850 JET 850-
700 MOISTURE. WILL WAIT TIL LAST MINUTE TO TWEAK POP/WX/QPF GRIDS
BASED ON LATEST MODEL GUIDANCE AND RADAR TRENDS.

WEDNESDAY/WEDNESDAY NIGHT...MAY SEE SOME LINGERING SHOWERS ACROSS
THE WESTERN 1/2 TO 1/3 OF THE AREA WHERE HIGHEST 850 THETA-E
REMAINS IN PLACE. LITTLE CHANCE FOR THE AFTERNOON HOURS. BETTER
CHANCES OF SHOWERS AND THUNDERSTORMS TO REMAIN ACROSS THE WEST
WHERE BETTER LOW LEVEL MOISTURE REMAINS. HIGHEST BOUNDARY/850
THETA-E AIR REMAINS ACROSS EASTERN COLORADO WHERE ANY PRECIP
CHANCES WOULD ALSO REMAIN. BOUNDARY LAYER RH INCREASES ABOVE 90
PERCENT POSSIBLY GENERATING SOME FOG. WILL LEAVE ITS MENTION OUT
FOR NOW BUT BRIEF INCOMING SHIFT TO ITS POTENTIAL. IN FACT...THE
MET GUIDANCE FOR KLIC DOES SHOW SOME BR FOR THIS TIME PERIOD.

THURSDAY/THURSDAY NIGHT...SURFACE GRADIENT INCREASES A BIT WITH
HIGH PRESSURE ACROSS IOWA AND LOW PRESSURE DEVELOPING ALONG THE
FRONT RANGE. SOUTHERLY WINDS WILL PICKUP AS A RESULT WHICH WILL
ALSO HELP IN BOOSTING TEMPERATURES ABOUT 8F FROM WEDNESDAYS
READINGS. INSTABILITY IS WEAK AND REMAINS MOSTLY ACROSS EASTERN
COLORADO. IT APPEARS THAT AN UPPER WAVE MOVES INTO THE AREA DURING
THE AFTERNOON FROM WESTERN COLORADO HELPING INITIATE A FEW
THUNDERSTORMS. MID LEVEL LAPSE RATES REMAIN POOR SO NOTHING SEVERE
EXPECTED. WILL REMOVE PRECIP MENTION THURSDAY NIGHT AS THE WAVE
ANTICIPATED TO GENERATE THE AFTERNOON CONVECTION SWIFTLY MOVES
ACROSS THE REMAINDER OF THE FORECAST AREA DURING THE OVERNIGHT
HOURS. DESPITE AN INCREASING LOW LEVEL JET THERE DOES NOT APPEAR
TO BE A FOCUS FOR STORMS TO MAINTAIN THEMSELVES ON...PLUS 0-6KM
WINDS WOULD CARRY ANY STORMS TO THE NORTH VS EAST.

FRIDAY/FRIDAY NIGHT...UPPER FLOW BECOMES A BIT MORE SOUTHWEST TO
NORTHEAST AS THE RIDGE AXIS SLOWLY MOVES EAST. LOOKS LIKE A SUBTLE
WIND SHIFT LINE SETS UP ACROSS FAR EASTERN COLORADO WHERE
COMBINATION OF INCREASING 700-500 MOISTURE AND LIMITED CIN WORK TO
GENERATE A FEW THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. WILL UP POPS OVER THE WESTERN HALF OF OUR COLORADO
COUNTIES TO SLIGHT CHANCE AS A RESULT.

.LONG TERM...(SATURDAY-TUESDAY)

STORM TRACK GENERALLY REMAINS TO OUR NORTH. SURFACE FEATURES
GENERALLY AGREED UPON BY THE GFS/DGEX AND FEATURE A SURFACE TROUGH
AND SOUTHERLY WINDS SATURDAY WITH A FRONTAL PASSAGE ON SATURDAY.
EAST WINDS FOLLOW BEHIND THE FRONT FOR SUNDAY BECOMING
SOUTHEASTERLY MONDAY AS THE SURFACE HIGH MOVES EAST. LITTLE CHANGE
FOR TUESDAY WITH BROAD SOUTHERLY WINDS.

WILL ADD A SLIGHT CHANCE OF THUNDERSTORMS TO THE FORECAST SATURDAY
AFTERNOON/EVENING AS THE WIND SHIFT LINE ASSOCIATED WITH THE FRONT BISECTS
THE AREA. LOW LEVEL CONVERGENCE INCREASES ALONG IT WITH PLENTY OF
MID LEVEL MOISTURE OVERHEAD. MID LEVEL LAPSE RATES ARENT ALL THAT
GREAT FOR SEVERE STORMS BUT OBVIOUSLY IT WILL NEED TO BE WATCHED.

FOR SUNDAY WE HAVE THE INSTABILITY AND LITTLE INHIBITION BUT ALSO
LITTLE IN THE WAY OF A TRIGGER. WILL KEEP SILENT POPS AND DRY
FORECAST GOING FOR NOW.

WILL ADD A SLIGHT CHANCE OF THUNDERSTORMS TO EASTERN COLORADO
MONDAY AFTERNOON AND EVENING AS AN INSTABILITY AXIS DEVELOPS WEST
OF THE CO/KS BORDER. LOOKS AS IF A DISTURBANCE PER 700-500
MOISTURE MOVES IN FROM THE WEST/SOUTHWEST DURING THE AFTERNOON
HELPING INITIATE STORMS ALONG A SUBTLE WIND SHIFT LINE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, Jul 4, 3:03 PM MDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT TUE JUL 4 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
403 PM CDT TUE JUL 4 2006 /303 PM MDT TUE JUL 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGH THE EVENING HOURS...MAINLY ACROSS YUMA COUNTY COLORADO...DUNDY
AND HITCHCOCK COUNTIES OF NEBRASKA AND CHEYENNE COUNTY KANSAS.

THUNDERSTORMS ARE SLOWLY MOVING INTO THE NORTHWEST PORTION OF THE
TRI-STATE AREA FROM NEBRASKA LATE THIS AFTERNOON. AS THEY DO...HOURLY
RAINFALL RATES OF UP TO AN INCH AND A HALF PER HOUR WILL BE
POSSIBLE FROM THE STRONGER STORMS INCREASING THE THREAT FOR
LOCALLY HEAVY RAIN THROUGH MIDNIGHT. LOCALIZED FLOODING OF POOR
DRAINAGE AND LOW LAND AREAS IS POSSIBLE...ESPECIALLY IN LOCATIONS
THAT RECEIVED MODERATE TO HEAVY RAIN A FEW DAYS AGO.

AFTER MIDNIGHT THUNDERSTORMS WILL SLOWLY INCREASE IN AREAL
COVERAGE GENERALLY WEST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE.
THE THREAT FOR LOCALLY HEAVY RAIN WILL CONTINUE AS STORM MOTIONS
BECOME NEARLY STATIONARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PERSISTENT WEATHER PATTERN WILL KEEP THUNDERSTORMS IN THE
FORECAST FOR THE NEXT SEVERAL DAYS. DANGEROUS CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY
HAZARDS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT BUT
RAINFALL REPORTS OR REPORTS OF FLOODING WOULD BE APPRECIATED.

DDT

In the hours before

Local storm report, Jul 4, 4:38 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     8 ENE CLARKVILLE        40.42N 102.48W
07/04/2006  E60 MPH          YUMA               CO   PUBLIC

0415 PM     TSTM WND GST     9 E CLARKVILLE          40.38N 102.45W
07/04/2006  E60 MPH          YUMA               CO   PUBLIC

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:08 PM MDTSevere Thunderstorm WarningGLDYuma67 min
Jul 4, 4:42 PM MDTSevere Thunderstorm WarningGLDDundy63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.